Hail, Hettinger
- When
- May 29, 2:37 PM MST to 2:41 PM MST
- Where
- Hettinger County, 6.38 mi SSW of New England
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.440, -102.880
Severe Thunderstorm Watch number 198 was in effect during this event. A slow moving surface cold front was the focus for convection initializing in the late afternoon hours across southwestern North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch number 198 was in effect during this event.
A slow moving surface cold front was the focus for convection initializing in the late afternoon hours across southwestern North Dakota. As the storms became severe along a corridor of narrow instability ahead of the cold front, they produced large hail. Most of the storms decreased in intensity during the mid evening with nocturnal decoupling. However, an isolated severe storm produced severe hail near Max in McLean County after dark.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 29, 2:28 PM MST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 428 PM CDT THU MAY 29 2014 .UPDATE... ISSUED AT 428 PM CDT THU MAY 29 2014 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 03Z FOR MUCH OF CENTRAL AND WESTERN ND. CELLS BEGINNING TO DEVELOP ACROSS SOUTHWEST ND ALONG COLD FRONT THAT IS SLOWLY MOVING EASTWARD. SPC MESO ANALYSIS PAGE CONTINUES TO SHOW ABUNDANT INSTABILITY WITH CAPE OF 2000-3000 J/KG ALONG AND AHEAD OF THE FRONT ALTHOUGH BEST SHEAR LAGS INSTABILITY AXIS SOMEWHAT. EXPECTING TO BE ENOUGH OVERLAP OF SHEAR/INSTABILITY TO SUPPORT MAINLY WIND/HAIL THREAT WITH STORMS. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 230 PM CDT THU MAY 29 2014 FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE THUNDERSTORMS DEVELOPING THIS AFTERNOON/EARLY EVENING...CONTINUING AND SLOWLY MOVING EAST TONIGHT INTO FRIDAY. A FEW SEVERE STORMS WILL BE POSSIBLE. DETAILS BELOW. CURRENTLY...UPPER LEVEL RIDGE AXIS ACROSS THE EASTERN DAKOTAS WITH A STRONG S/WV TROUGH/CLOSED LOW LIFTING NORTHEAST INTO WESTERN SASKATCHEWAN. THIS PUTS SOUTHWESTERLY FLOW ALOFT ACROSS THE MONTANA ROCKIES AND WESTERN DAKOTAS. AT THE SURFACE... TROUGH OF LOW PRESSURE JUST NOW CROSSING THE MONTANA/NORTH DAKOTA BORDER WITH WINDS SHIFTING TO WESTERLY AT SIDNEY AND BAKER MONTANA. WINDS HAVE REMAINED RATHER GUSTY EAST OF THE TROUGH ACROSS CENTRAL NORTH DAKOTA WHERE GUSTS HAVE RANGED FROM 40 TO JUST OVER 50 MPH FROM MORTON AND BURLEIGH COUNTIES NORTH AND NORTHEAST INTO NORTH CENTRAL PORTIONS OF THE STATE. WILL MAINTAIN THE WIND ADVISORY AS IS...ISSUED ABOUT AN HOUR OR TWO AGO THROUGH THE AFTERNOON HOURS. MODELS IN GOOD AGREEMENT LIFTING THE STRONGER MID LEVEL WINDS INTO CANADA BY 00Z...AS WELL AS RELAXING THE PRESSURE GRADIENT WITH TIME. HIGH RESOLUTION/SHORT TERM MODELS STILL IN GREAT AGREEMENT THAT THE SFC TROUGH AXIS/COLD FRONTAL BOUNDARY WILL BE THE FOCUS FOR CONVECTION MID TO LATE THIS AFTERNOON/EARLY EVENING AS THE MID LEVEL CAPPING INVERSION ERODES WITH THE APPROACH OF AN UPPER LEVEL SPEED MAX LIFTING NORTH AND EAST ACROSS MONTANA. INITIAL DEVELOPMENT STILL A BIT UNCERTAIN...BUT MODELS IN GENERAL AGREEMENT THUNDERSTORMS DEVELOPING ACROSS WESTERN SOUTH DAKOTA FIRST PERHAPS OVER THE BLACK HILLS BY 20-21Z...THEN NORTH/NORTHEAST ALONG THE FRONTAL BOUNDARY THEREAFTER. THUNDERSTORMS THEN CONTINUE TO DEVELOP/MOVE NORTHEAST ALONG THE BOUNDARY TONIGHT...WITH STORM COVERAGE INCREASING SLOWLY EAST WITH THE FRONTAL MOVEMENT. THE LATEST SPC DAY 1 OUTLOOK NOW HAS A SLIGHT RISK AREA ALONG A NARROW AXIS ALONG THE FRONT...INCLUDING SOUTHWEST AND CENTRAL PORTIONS OF NORTH DAKOTA...MAINLY DURING THE DAYLIGHT HOURS WITH THE SEVERE THREAT DIMINISHING WITH DARK. MLCAPE VALUES ARE RISING INTO THE 1500 TO 2500 J/KG RANGE NEAR THE BOUNDARY WITH EFFECTIVE SHEAR OF 25 TO 30 KTS ALONG THE BOUNDARY. BETTER AND MORE SUPPORTIVE SHEAR RESIDES WEST OF THE FRONT. WILL MENTION THE POSSIBILITY OF SEVERE WEATHER IN THE HAZARDOUS WEATHER OUTLOOK...ALTHOUGH SHOULD NOTE THE BEST CAPE WILL BE DISPLACED FROM THE BEST SHEAR. STORM MOVEMENT SHOULD BE ROBUST WITH MEAN STORM MOTION 30-40 KTS TO THE NORTHEAST. HOWEVER...WITH THE SLOW EASTWARD MOVEMENT OF THE FRONT...AND STORMS EXPECTED TO REDEVELOP ALONG THE FRONT...TRAINING THUNDERSTORMS WILL BE POSSIBILITY ENHANCING THE POTENTIAL FOR HEAVY RAINFALL. SFC TROUGH SLOWLY MOVES EAST FRIDAY...BECOMING QUASI-STATIONARY OVER THE SOUTH CENTRAL EAST INTO THE JAMES AND RED RIVER VALLEY REGIONS. THUS ANOTHER ROUND OF STRONG TO SEVERE STORMS WITH HEAVY RAIN LIKELY ALONG TO AHEAD OF THE SFC BOUNDARY. WILL MAINTAIN A DRY FORECAST ACROSS THE NORTHWEST QUARTER OF ND FRIDAY WITH HIGH PRESSURE AND A STABLE AIRMASS DEVELOPING SOUTH AND EAST FROM CANADA IN THE WAKE OF THE TROUGH. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 230 PM CDT THU MAY 29 2014 AN ACTIVE AND WET PATTERN IS STILL IN STORE ACROSS WESTERN AND CENTRAL NORTH DAKOTA IN THE LONG TERM PERIOD. FRIDAY EVENING...A NEARLY STATIONARY SURFACE FRONTAL BOUNDARY IS FORECAST TO EXTEND FROM NORTHWESTERN MINNESOTA ACROSS SOUTHEASTERN NORTH DAKOTA - INCLUDING THE JAMES RIVER VALLEY - AND INTO CENTRAL SOUTH DAKOTA. THERE SHOULD BE ONGOING SHOWERS AND THUNDERSTORMS FROM THE DAYTIME FRIDAY PERIOD. THIS SHOULD CONTINUE A PERIOD OF HEAVY RAIN FRIDAY NIGHT INTO SATURDAY MORNING IN THE JAMES RIVER BASIN EXTENDING WESTWARD INTO SOUTH CENTRAL NORTH DAKOTA IN THE SOUTHERN MISSOURI VALLEY OF NORTH DAKOTA...SOUTH OF LAKE SAKAKAWEA. AT UPPER LEVELS...A SEMI-PERMANENT TROUGH OVER THE ROCKIES WILL KEEP A SOUTHWESTERLY FLOW ALOFT OVER NORTH DAKOTA. A SERIES OF UPPER LEVEL ENERGY IMPULSES MOVING NORTHEASTWARD THROUGH THE FLOW FRIDAY THROUGH SATURDAY MORNING WILL ENHANCE THE PRECIPITATION ALONG THE SURFACE BOUNDARY. THERE APPEARS TO BE A BREAK IN THE UPPER LEVEL ENERGY IMPULSES SATURDAY LATE MORNING/EARLY AFTERNOON...BUT A REINFORCEMENT OF IMPULSES ARRIVES SATURDAY AFTERNOON IN THE WEST...AND CONTINUES THROUGH SUNDAY NIGHT. HEAVY RAIN IS LOOKING LIKELY FROM BISMARCK TO CARRINGTON AND SOUTH FRIDAY THROUGH THE SUNDAY NIGHT TIME FRAME. THE MODELS DIFFER ON THE CHARACTER OF THE UPPER LEVEL ENERGY - WHETHER CONTINUED TROUGHING OR A CLOSED LOW OVER THE STATE - BUT REGARDLESS THE CHANCE OF THUNDERSTORMS CONTINUES INTO EARLY NEXT WEEK. THE MODELS DIFFER ON TIMING OF UPPER LEVEL IMPULSES BY EARLY/MID WEEK NEXT WEEK...SO KEPT THE MODEL CONSENSUS WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MID-WEEK. BEST CHANCES OF RAIN IN THE LONG TERM IS FRIDAY NIGHT THROUGH SUNDAY NIGHT...BUT CHANCES CONTINUE IN EACH PERIOD OF THE FORECAST THROUGH NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1228 PM CDT THU MAY 29 2014 THE FOCUS FOR THE 18Z TAF PERIOD CONTINUES TO BE THUNDERSTORMS DEVELOPING ALONG A COLD FRONT LATER THIS AFTERNOON AND EVENING. KMOT AND KDIK APPEAR TO HAVE THE BEST THUNDERSTORM CHANCES INITIALLY...WITH THE CHANCES SPREADING EAST TO KBIS LATE TONIGHT. KEPT THE CHANCES OUT OF KISN FOR NOW SINCE IT APPEARS THE ACTIVITY MAY STAY JUST TO THE EAST. KJMS WAS ALSO KEPT DRY / VFR UNTIL 09-12Z WHEN THUNDERSTORMS WILL APPROACH THE TERMINAL. GUSTY SOUTHERLY WINDS WILL PREVAIL AHEAD OF THE FRONT...AND TURN NORTHERLY BEHIND IT. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ003>005-011>013- 019>023-034>036. && UPDATE...JNS SHORT TERM...NH LONG TERM...JV AVIATION...NH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 251 PM CDT THU MAY 29 2014 NDZ001>003-005-010>013-018>023-025-031>037-040>048-050-051-302000- DIVIDE-BURKE-RENVILLE-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-DUNN- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS- STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT- BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 251 PM CDT THU MAY 29 2014 /151 PM MDT THU MAY 29 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A WIND ADVISORY IS IN EFFECT ACROSS PORTIONS OF CENTRAL NORTH DAKOTA THIS AFTERNOON. PLEASE SEE WWW.WEATHER.GOV/BIS FOR DETAILS. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS PARTS WESTERN NORTH DAKOTA THIS AFTERNOON BEFORE SPREADING EAST THURSDAY NIGHT. A FEW OF THE STORMS COULD BE SEVERE LATE THURSDAY AFTERNOON INTO THE EVENING...WITH THE MAIN THREATS EXPECTED TO BE DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS SOUTH AND EAST ON FRIDAY. A FEW STRONGER STORMS ARE POSSIBLE SOUTH CENTRAL INTO THE JAMES RIVER VALLEY FRIDAY AFTERNOON. THUNDERSTORM CHANCES CONTINUE FRIDAY NIGHT THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...WITH HEAVY RAINFALL THE MAIN THREAT FRIDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ004-302000- BOTTINEAU- 251 PM CDT THU MAY 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A WIND ADVISORY IS IN EFFECT ACROSS PORTIONS OF CENTRAL NORTH DAKOTA THIS AFTERNOON. PLEASE SEE WWW.WEATHER.GOV/BIS FOR DETAILS. A RIVER FLOOD WARNING CONTINUES FOR THE SOURIS RIVER NEAR WESTHOPE. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS PARTS WESTERN NORTH DAKOTA THIS AFTERNOON BEFORE SPREADING EAST THURSDAY NIGHT. A FEW OF THE STORMS COULD BE SEVERE LATE THURSDAY AFTERNOON INTO THE EVENING...WITH THE MAIN THREATS EXPECTED TO BE DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES CONTINUE FRIDAY NIGHT THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ009-017-302000- WILLIAMS-MCKENZIE- 251 PM CDT THU MAY 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A RIVER FLOOD WARNING CONTINUES FOR THE MISSOURI RIVER NEAR WILLISTON. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES CONTINUE FRIDAY NIGHT THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NH/JV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1118 AM CDT THU MAY 29 2014 NDZ002>005-010>013-019>023-034>036-042-045-046-291830- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-MORTON-BURLEIGH-KIDDER-GRANT- SIOUX-EMMONS- INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA... NEW TOWN...MINOT...TOWNER...RUGBY...BEULAH...HAZEN...CENTER... GARRISON...MCCLUSKY...HARVEY...MANDAN...BISMARCK...STEELE... ELGIN...FORT YATES...LINTON 1118 AM CDT THU MAY 29 2014 /1018 AM MDT THU MAY 29 2014/ ...STRONG SOUTHERLY WINDS THIS MORNING ACROSS CENTRAL NORTH DAKOTA... STRONG SOUTHERLY WINDS GUSTING TO NEAR 45 MPH AT TIMES WILL CONTINUE THIS MORNING INTO EARLY THIS AFTERNOON ACROSS CENTRAL PORTIONS OF NORTH DAKOTA...GRADUALLY WEAKENING THROUGHOUT THE DAY. THE STRONGEST WINDS WILL BE ACROSS NORTH CENTRAL NORTH DAKOTA...INCLUDING THE CITIES OF MINOT AND RUGBY...BOTTINEAU...AND ROLLA...WHERE PEAK WINDS TO 50 MPH ARE POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. HEINERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1231 PM CDT THU MAY 29 2014 NDZ002>005-010>013-019>023-034>036-292030- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-MORTON-BURLEIGH-KIDDER- INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA... NEW TOWN...MINOT...TOWNER...RUGBY...BEULAH...HAZEN...CENTER... GARRISON...MCCLUSKY...HARVEY...MANDAN...BISMARCK...STEELE 1231 PM CDT THU MAY 29 2014 ...STRONG SOUTHERLY WINDS CONTINUE ACROSS CENTRAL NORTH DAKOTA... STRONG SOUTHERLY WINDS GUSTING TO NEAR 45 MPH AT TIMES WILL PERSIST THROUGH EARLY TO MID AFTERNOON ACROSS CENTRAL PORTIONS OF NORTH DAKOTA...GRADUALLY WEAKENING LATER IN THE DAY. THE STRONGEST WINDS WILL CONTINUE TO BE FOCUSED ACROSS NORTH CENTRAL NORTH DAKOTA...INCLUDING THE CITIES OF MINOT AND RUGBY...BOTTINEAU...AND ROLLA...WHERE PEAK WINDS TO 50 MPH ARE POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. HEINERT
The Bismarck radar (KBIS), 166 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
7 hail. Local standard time, as filed.
There was damage to vehicles and roofs.
There was no damage reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519612, 519613, 519614, 519615, 519616, 519617, 519618.